Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 16, NWS Tucson, AZ

September 30, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Sep 30, 2023, 2:13 PM MST for 6 counties in Arizona. It took effect at Oct 1, 2023, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2023, 2:13 PM MST (21:13 UTC)
In effect from
Oct 1, 2023, 10:00 AM MST
Expired
Oct 1, 2023, 6:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3584 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS85 KTWC 302113
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
213 PM MST Sat Sep 30 2023

AZZ151-010515-
/O.NEW.KTWC.FW.W.0016.231001T1700Z-231002T0100Z/
/O.CON.KTWC.FW.W.0015.000000T0000Z-231001T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
213 PM MST Sat Sep 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY,
AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 151... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST SUNDAY FOR 
STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND 
HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 151...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM MST Sunday. Red
Flag Warning remains in effect through 7 PM MST this evening.


* TIMING...Through 7 PM MST this evening and from 10 AM to 6 PM 
  MST Sunday.

* WINDS...South to southwest 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent today and 13 to 18 percent
  Sunday.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ152-010515-
/O.NEW.KTWC.FW.W.0016.231001T1700Z-231002T0100Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
213 PM MST Sat Sep 30 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST SUNDAY FOR
STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND
HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM MST Sunday. 

* AFFECTED AREA...Fire Weather Zone 152.

* TIMING...10 AM to 6 PM MST Sunday

* WINDS...South to southwest 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...13 to 18 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-154-010200-
/O.CON.KTWC.FW.W.0015.000000T0000Z-231001T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
213 PM MST Sat Sep 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY,
AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONES 150 AND 
154...

* TIMING...11 AM MST this morning through 7 PM MST this evening.

* WINDS...South to southwest 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
745 
WWUS85 KTWC 010742
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1242 AM MST Sun Oct 1 2023

AZZ151-152-011545-
/O.CON.KTWC.FW.W.0016.231001T1700Z-231002T0100Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
1242 AM MST Sun Oct 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW
RELATIVE HUMIDITY, AND HIGH TO VERY HIGH FIRE DANGER FOR FIRE 
WEATHER ZONES 151 AND 152...

* TIMING...From 10 AM MST this morning to 6 PM MST this evening. 

* WINDS...South to southwest 20 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...13 to 18 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
264 
WWUS85 KTWC 012128
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
228 PM MST Sun Oct 1 2023

AZZ151-152-020100-
/O.CON.KTWC.FW.W.0016.000000T0000Z-231002T0100Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
228 PM MST Sun Oct 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY,
AND HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152...

* TIMING...Through 6 PM MST this evening.

* WINDS...South to southwest 20 to 25 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...13 to 18 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
978 
WWUS85 KTWC 020048
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
548 PM MST Sun Oct 1 2023

AZZ151-152-020200-
/O.EXP.KTWC.FW.W.0016.000000T0000Z-231002T0100Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
548 PM MST Sun Oct 1 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
STRONG GUSTY SOUTH TO SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND
HIGH FIRE DANGER FOR FIRE WEATHER ZONES 151 AND 152...

Although breezy to locally windy southwest winds will persist for
an hour or two this evening, relative humidity values have 
increased with percentages in the teens and 20s. Therefore, the 
Red Flag Warning will be allowed to expire at 6 PM MST this 
evening.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 30, 1:42 AM MST, 12 hours 31 minutes earlier.

Area forecast discussion, Sep 30, 1:42 AM MST, 12 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
142 AM MST Sat Sep 30 2023

.SYNOPSIS...Expect above normal temperatures to finally relent
this weekend as afternoon temperatures will finally dip into the
80s by Sunday and persist through the middle of the week. A dry
weather system will pass to our north bringing gusty southwest
winds this weekend into early next week. Given the dry conditions
already in place, elevated to critical fire weather conditions
will be present across Southeast Arizona this weekend.

&&

.DISCUSSION...The weather pattern is undergoing a change this
weekend as troughiness establishes itself across the western US.
Latest WV/IR imagery shows mostly clear skies across our forecast
area under southwesterly flow aloft. An the trough and associated
mid/upper low establishes itself across the Great Basin this
weekend, the pressure gradient will tighten today resulting in gusty
south to southwest winds. These winds combined with the low relative
humidity will result in critical fire weather conditions and a Red
Flag Warning is in effect for portions of the forecast area. A few
locations mainly from Tucson westward will approach wind advisory
thresholds but it will remain localized enough to preclude the need
to issue any headlines. Meanwhile, temperatures will drop back down
another few degrees today, though it will still be about 3 to 6
degrees above normal. In addition, expect areas of blowing dust
today, especially in the normally susceptible locations in Pinal and
NE Cochise Counties.

As another disturbance digs southward Sunday within the longwave
trough/upper low that will help keep a tight gradient across our
area. The main focus of the winds Sunday will be from the Tucson
area eastward with sustained 20 to 30 mph winds and gusts to 40 mph
expected. Winds have generally be trending a bit higher for Sunday
so we might need to hoist wind headlines if those trends continue
but will defer to the next shift to take another look. Areas of
critical fire weather conditions may occur Sunday as well from
Tucson eastward, though RH levels will be slightly higher than
today. Temperatures Sunday will finally feel more like it should for
the 1st day of October as additional cooling occurs.

For the next work week, gusty southwest winds remain Monday mainly
for eastern areas, then lighter winds for the rest of the week. The
coolest temperatures will settle in for Monday and Tuesday with
gradual warming thereafter. Some differences are noted in the
ensemble guidance later in the week on whether a weak upper low
forms across the state or ridging remains. This is dependent on the
evolution of the trough to our northeast next week. Forecast remains
dry through Thursday, then slight chances (10 to 20 percent) of
showers for eastern areas starting Friday.

&&

.AVIATION...Valid through 01/12Z.
Generally SKC for most of the forecast area through the forecast
period with the exception being eastern areas right along the NM
border. For these eastern areas, FEW-SCT clouds AOA 12-20k ft MSL
are expected. Sfc winds 12 kts or less early this morning, then
becoming SLY/SWLY and increasing to 20-25 kts with gusts to 40 mph
aft 30/17Z. Sfc winds diminish to 12 kts or less for most locales
aft 01/04Z, though some wind speeds up to 20 kts in the higher
terrain. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry weather will prevail through most of next week.
Minimum relative humidity values through the forecast period will
be mainly 10-20 percent from Tucson west, 15-25 percent in
south/eastern valleys and 20-30 percent over ty southwest winds
remain Monday mainly for eastern areas, then lighter winds for the
rest of the week. The coolest temperatures will settle in for Monday
and Tuesday with gradual warming thereafter. Some differences are
noted in the ensemble guidance later in the week on whether a weak
upper low forms across the state or ridging remains. This is
dependent on the evolution of the trough to our northeast next week.
Forecast remains dry through Thursday, then slight chances (10 to 20
percent) of showers for eastern areas starting Friday. the higher
elevations. As a dry weather system impacts the area, expect gusty
winds this weekend, continuing Monday for eastern areas. Thereafter,
lighter winds for the rest of next week. Expect sustained south to
southwest winds 20 to 25 mph for much of the area with gusts to 40
mph today, shifting to areas from Tucson eastward Sunday and Monday.
The combination of these strong winds and low relative humidity
values has led to a Red Flag Warning for Pima and Pinal Counties and
most of the Sky Islands Saturday. Relative humidity values will be
slightly higher Sunday and Monday but areas of critical fire weather
conditions are possible again and later shifts may need to hoist
additional Red Flag Warnings.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MST Saturday for AZZ150-151-154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.